Georgia, 2008Strong Wind in Georgia, March 19, 2008
March 19, 2008 · NWS FFC · 1 event in 1 county or zone
S. late on the 19th and into the 20th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper-level trough and associated cold front were accelerating eastward from the Mississippi Valley region into the southeast U.S. late on the 19th and into the 20th. Widespread showers and a few thunderstorms accompanied this system producing generous 1.0 to 1.5 inch rainfall amounts across much of north and central Georgia. While no severe weather was reported, strong gradient winds in advance of this system resulted in several trees being blown down in Houston county. This was the only report received of any damage associated with this weather system.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 19, 4:55 AM EST, 7 hours 35 minutes earlier.
Area forecast discussion, Mar 19, 4:55 AM EST, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
555 AM EDT WED MAR 19 2008
.PREV DISCUSSION... /ISSUED 549 AM EDT WED MAR 19 2008/
SHORT TERM /TODAY THROUGH FRIDAY/...
MODELS IN CLOSE AGREEMENT ON WEAKENING UPPER LOW OVER TEXAS AS IT
LIFTS NORTHEAST ACROSS THE OHIO VALLEY TODAY. ASSOCIATED SURFACE
SYSTEM TAKES SIMILAR TRACK...PULLING A COLD FRONT ACROSS NORTH AND
CENTRAL GEORGIA THIS AFTERNOON AND EVENING. MAIN FOCUS CONTINUES
TO BE ON THE POSSIBILITY OF SEVERE STORMS AS THIS SYSTEM PUSHES
THROUGH. MODEL INSTABILITY WEAK WITH LIFTED INDICES OF ZERO TO
MINUS 1 AND CAPES GENERALLY LESS THAN 300. HOWEVER HELICITIES
REMAIN HIGH AND WITH 55 TO 65 LOW LEVEL JET PROGD ACROSS THE
AREA...ISOLATED SEVERE STORMS (WITH DAMAGING WINDS) NOT OUT OF
THE QUESTION. WILL FOLLOW PREVIOUS FORECAST TREND WITH CHANCE TO
LIKELY POPS ACROSS MUCH OF THE COUNTY WARNING AREA THIS MORNING...
THEN LIKELY TO CATEGORICAL POPS THIS AFTERNOON AS THE FRONT PUSHES
THROUGH. MODELS PUSH FRONT INTO SOUTHEAST PORTION OF CWA BY 00Z
AND WILL TAPER POPS OFF FROM THE NORTHWEST BY DAYS END...WITH
BEST CHANCE ACROSS SOUTHEAST. FRONT PROGD OFF THE GEORGIA COAST
AROUND MIDNIGHT AND WILL END ALL PRECIP BY THEN. HIGH PRESSURE
BEGINS TO BUILD EAST FROM TEXAS THURSDAY WITH A RETURN TO FAIR
WEATHER FOR THURSDAY AND FRIDAY. NO BIG COOL DOWN INDICATED BEHIND
THE FRONT. MOS TEMPS SIMILAR WITH HIGHS AND LOWS RUNNING NEAR OR
SLIGHTLY BELOW NORMAL LEVELS AND PLAN TO STAY CLOSE.
LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
QUIET WEATHER CONTINUE INTO SATURDAY BEFORE NEXT RAIN PRODUCER
APPROACHES LATE SUNDAY. COULD SEE A FEW SHOWERS AROUND SUNDAY BUT
CHANCES LOOK TO INCREASE SUNDAY NIGHT INTO MONDAY WITH LATEST GFS
INDICATIONS SURFACE LOW DEVELOPING AND MOVING NORTHEAST FROM THE
GULF. THIS SYSTEM LIFTS OUT MONDAY NIGHT WITH FAIR WEATHER BACK IN
THE CARDS FOR TUESDAY. EXTENDED PROGS BACKING OFF A BIT ON
COOLING OVER THE WEEKEND. FREEZING TEMPS STILL A POSSIBILITY...BUT
MAINLY ACROSS EXTREME NORTH GEORGIA. BUT BIG COOL DOWN NOW
ADVERTISED FOR FIRST PART OF THE WEEK WITH HIGHS MONDAY SOME 10 TO
15 DEGREES BELOW NORMAL. NOT SURE HOW MUCH I WANT TO BUY INTO THIS
AT THIS POINT AND WILL NOT GO QUITE AS COLD AS MODELS. WILL NEED
TO KEEP A CLOSE WATCH AND SEE HOW MODELS EVOLVE OVER THE NEXT
COUPLE OF DAYS.
&&
.AVIATION...
LOW CLOUDS MOVING IN ACROSS THE AREA WITH LOW LEVEL E TO SERLY FLOW.
SHOULD SEE CEILINGS RISE A BIT AFTER DAY BREAK BUT NOT TO MUCH WITH
NEXT STORM SYSTEM MOVING IN. LOOKING FOR SHRA/TSRA LATER THIS
MORNING THROUGH TONIGHT. WINDS WILL CONTINUE OUT OF THE E TO SE
UNTIL THE FRONT PASSES ACROSS THE AREA. SHOULD SEE WIND SPEEDS IN
THE 10-17KT RANGE WITH HIGHER GUST. WIND SPEED WILL STAY UP AFTER
FROPA BUT THE DIRECTION WILL CHANGE OVER TO THE W TO SW. SHOULD SEE
FROPA IN THE ATL AREA BETWEEN 17-19Z. WILL SEE SOME RESTRICTIONS TO
VSBYS IN AND AROUND TSRA DEVELOPMENT. NOT LOOKING FOR ANY FOG
DEVELOPMENT OVER NIGHT TONIGHT AS WINDS WILL STAY UP IN THE 12-18KT
RANGE OUT OF THE W-NW THROUGH 12Z THU.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 67 43 69 37 72 / 100 20 0 5 5
ATLANTA 71 39 66 41 71 / 100 10 0 5 5
BLAIRSVILLE 66 37 62 32 64 / 100 20 0 5 5
CARTERSVILLE 67 40 64 33 71 / 100 5 0 5 5
COLUMBUS 74 45 70 40 74 / 100 10 0 5 5
GAINESVILLE 64 41 66 39 67 / 100 10 0 5 5
MACON 79 43 73 37 73 / 90 30 5 5 5
ROME 70 44 67 36 72 / 100 10 0 5 5
PEACHTREE CITY 70 43 67 34 73 / 100 10 0 5 5
VIDALIA 81 49 71 38 72 / 70 50 0 5 5
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM EDT THIS EVENING
FOR THE FOLLOWING ZONES: BALDWIN...BANKS...BARROW...BARTOW...
BIBB...BLECKLEY...BUTTS...CARROLL...CATOOSA...CHATTAHOOCHEE...
CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...
CRAWFORD...CRISP...DADE...DAWSON...DEKALB...DODGE...DOOLY...
DOUGLAS...EMANUEL...FANNIN...FAYETTE...FLOYD...FORSYTH...
GILMER...GLASCOCK...GORDON...GREENE...GWINNETT...HALL...
HANCOCK...HARALSON...HARRIS...HEARD...HENRY...HOUSTON...
JACKSON...JASPER...JEFFERSON...JOHNSON...JONES...LAMAR...
LAURENS...LUMPKIN...MACON...MADISON...MARION...MERIWETHER...
MONROE...MONTGOMERY...MORGAN...MURRAY...MUSCOGEE...NEWTON...
NORTH FULTON...OCONEE...OGLETHORPE...PAULDING...PEACH...
PICKENS...PIKE...POLK...PULASKI...PUTNAM...ROCKDALE...SCHLEY...
SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT...
TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TOWNS...TREUTLEN...
TROUP...TWIGGS...UNION...UPSON...WALKER...WALTON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WHITE...WHITFIELD...WILCOX...
WILKES...WILKINSON.
&&
01
In the hours before
Special weather statement, Mar 19, 10:34 AM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1134 AM EDT WED MAR 19 2008
GAZ001>003-191615-
1134 AM EDT WED MAR 19 2008
...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN DADE...WALKER AND
CATOOSA COUNTIES UNTIL 1215 PM EDT...
AT 1131 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 8 MILES NORTHWEST OF WILDWOOD TO
42 MILES SOUTHWEST OF RISING FAWN...MOVING EAST AT 30 MPH.
WIND GUSTS OF 45 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS DADE...
WALKER AND CATOOSA COUNTIES THROUGH 1215 PM EDT.
Special weather statement, Mar 19, 12:30 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
130 PM EDT WED MAR 19 2008
GAZ066-078-089-090-191815-
130 PM EDT WED MAR 19 2008
...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS OF 40 TO 45 MPH AND
HEAVY RAIN IN CHATTAHOOCHEE...MUSCOGEE...HARRIS AND TROUP COUNTIES
UNTIL 215 PM EDT...
AT 127 PM EDT/1227 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF STRONG THUNDERSTORMS FROM LA GRANGE TO 16 MILES
WEST OF FORT BENNING...MOVING EAST AT 60 MPH.
WIND GUSTS OF 40 TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS AS
THEY MOVE FROM EASTERN ALABAMA INTO WEST CENTRAL GEORGIA THROUGH 215
PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
LOUISE...LONG CANE...JONES CROSSROADS...HARRISONVILLE...
ABBOTTSFORD...WEST POINT...LA GRANGE...WHITESVILLE...MOUNTVILLE...
HOGANSVILLE...STOVALL...PINE MOUNTAIN VALLEY...MULBERRY GROVE...
FORTSON AND CATAULA.
19
Strong Wind, Houston
- When
- March 19, 12:30 PM EST to 1:00 PM EST
- Where
- Houston forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 32.459, -83.666 (the zone’s center; the record gives no point)
The public reported that several trees were down on U.S. Highway 129/Georgia Highway 247 from strong gradient winds occurring in advance of a line of heavy showers and a few thunderstorms approaching from the west.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in Ohio, March 19 to 21, 20081 death · $55,000 · 8 events
- Coastal Flood and High Surf in Puerto Rico, March 19 to 20, 2008$3.3 million · 8 events
- Tornado and Damaging Wind in Louisiana, March 19, 2008$205,000 · EF1 · 2 events
- Damaging Winds in Kentucky, March 19, 2008$150,000 · 60 kt wind · 21 events
- Tornado and Damaging Winds in West Virginia, March 19, 2008$196,000 · EF0 · 7 events
- Flooding in Ohio, March 19 to 20, 2008$85,000 · 11 events
- Wildfire in Florida, March 19, 2008$100,000 · 2 events
- Flood in West Virginia, March 19, 2008$75,000 · 1 event
- Flash Flood and Damaging Winds in Tennessee, March 19, 2008$55,000 · 53 kt wind · 6 events
- Flood in Illinois, March 19 to 23, 2008$40,000 · 1 event
- Hail and Damaging Winds in Tennessee, March 19, 20081.75 in hail · 28 events
- Hail and Damaging Winds in Tennessee, March 19, 2008$20,000 · 70 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89913.